Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 23, 2009, 3:38 PM MDT for Otero County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2009, 3:38 PM MDT (21:38 UTC)
- Expired
- Aug 23, 2009, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 3:38 PM MDT | FLASH FLOOD | 3 Se Mescalero, NM | MESCALERO FIRE DEPT. REPORTS WATER AND MUD COVERING IR-10. BULLDOZER WERE SENT TO CLEAR THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 232138 FFWEPZ NMC035-240030- /O.NEW.KEPZ.FF.W.0022.090823T2138Z-090824T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 338 PM MDT SUN AUG 23 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 630 PM MDT * AT 331 PM MDT...MESCALERO OFFICIALS REPORTED FLASH FLOODING OFF THE BURN SCAR SOUTHEAST OF THE VILLAGE OF MESCALERO. IN PARTICULAR RUNOFF FROM HEAVY RAIN HAS FILLED ALL CATCHMENT BASINS ON THE BURN AND WATER IS FLOWING OVER HIGHWAY 10 ON THE WEST END OF THE BURN. THIS WATER WILL FLOW TOWARD THE VILLAGE. ADDITIONAL RUNOFF IS LIKELY TO AFFECT HIGHWAY 244 ON THE EAST END OF THE BURN. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS...AND ROADWAYS. ADDITIONALLY...COUNTRY ROADS AND RESIDENCES ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3322 10584 3322 10563 3307 10563 3307 10583 $$ TAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:15 PM MDT, 23 minutes earlier.
Area forecast discussion, Aug 23, 3:15 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 315 PM MDT SUN AUG 23 2009 .SYNOPSIS... DEEP MOISTURE LIES ACROSS THE REGION THIS EVENING. DAYTIME HEATING AND AN UPPER-LEVEL IMPULSE WILL KEEP SHOWERS AND THUNDERSTORMS FIRING OFF ACROSS THE REGION TONIGHT. SLOW STORM MOTION AND ABUNDANT MOISTURE WILL PRODUCE HEAVY RAIN AND ISOLATED AREAS OF FLASH FLOODING ARE POSSIBLE. NOT MUCH CHANGE FOR MONDAY AND TUESDAY SO CONTINUED ISOLATED TO SCATTERED STORM ACTIVITY IS EXPECTED. FOR MID AND LATE WEEK HIGH PRESSURE BUILDS OVER THE REGION. STORM COVERAGE WILL DIMINISH BUT WITH MODERATE MOISTURE TRAPPED ACROSS THE REGION SLIGHT CHANCES FOR LATE DAY STORMS WILL CONTINUE EACH DAY. && .DISCUSSION... HIGH PRESSURE ALOFT HAS DROPPED OVER THE TEXAS PANHANDLE TO OUR EAST WHILE A PACIFIC TROUGH BEGINS TO PRESS IN FROM THE WEST. WE SIT IN DEEP SOUTHERLY FLOW BETWEEN THE TWO FEATURES. THIS DEEP FLOW IS MOIST WITH TAPS OFF BOTH THE GULF OF MEXICO AND THE GULF OF CALIFORNIA. 12Z EPZ PWS WERE NEAR 1.4. DEEPER MOISTURE IS WEST WITH LESSER MOISTURE EAST. PRIMARY DYNAMICS FOR THUNDERSTORM DEVELOPMENT TODAY HAVE BEEN OROGRAPHIC UPGLIDE AND SURFACE HEATING. MODELS SHOW AN ADDITIONAL UPPER-LEVEL INGREDIENT TONIGHT AS A SHARP UPPER-LEVEL IMPULSE MOVES IN FROM THE SOUTH. THE WESTERN PORTIONS OF THE CWFA HAVE BEEN STABLE THUS FAR DUE TO HEAVY RAIN AND CLOUDS LAST NIGHT...BUT EXPECT THAT AREA TO DESTABILIZE LATE AFTERNOON/EARLY EVENING. DUE TO DEEPEST MOISTURE AND EXPECTED UPPER-LEVEL DYNAMIC SUPPORT HIGHER POPS ARE WEST ZONES WITH LESSER POPS TO THE EAST. NOT A LOT OF PATTERN CHANGE MONDAY. SO A SIMULAR PCPN PATTERN IS FORECAST. TUESDAY THE UPPER HIGH BEGINS TO RE-ORIENT E-W ACROSS WEST TX/SOUTHERN NM AS THE TROUGH TO OUR WEST BEGINS TO LIFT AND TRACK EAST TOWARDS THE CENTRAL ROCKIES. THIS WILL BEGIN TO PINCH THE DEEP MOISTURE TAP FROM THE SOUTH AND PROVIDE A BIT OF ADDITIONAL STABILITY TO THE SE ZONES. THUS WILL MIGRATE THE BETTER POPS TO THE NORTHERN ZONES FOR TUESDAY. WEDNEDAY IS THE START OF THE MORE SIGNIFICANT PATTERN SHIFT AS THE UPPER HIGH SLIDES OVER THE CWFA AS IT REPOSITIONS OVER AZ TO END THE WEEK. THE PATTERN THIS DAY WILL BE BEST DESCRIBED BY THE DIRTY RIDGE TERMINOLOGY AS MODERATE MOISTURE WILL BE TRAPPED OVER THE REGION. SOME ADDITIONAL STABILITY ALOFT AND A LACK OF IMPULSES SHOULD SQUELCH MUCH OF THE CONVECTION KEEPING STORMS MAINLY OVER THE MOUNTAINS. FOR THURSDAY ONWARD...THE UPPER HIGH IS WELL CENTERED TO OUR WEST. THIS PLACES US UNDER A NORTHERLY UPPER FLOW AND ALLOWS LOWER LEVEL WINDS TO BECOME EASTERLY. EXPECT SOME INCREASE IN LOW AND MID- LEVEL MOISTURE OVER THE EAST ZONES. IN ADDITION WAVES AND MCS MAY FORM AND TRACK INTO THE REGION GIVING WAY TO INCREASED STORM CHANCES OVER THE EASTERN ZONES FOR THIS PERIOD. 14 - BIRD && .AVIATION...VALID..24/0000Z-25/0000Z... GNRLY VFR CONDS THRU THE PD W BRF MVFR IN TSRA. UPR LVL HIGH CNTRD EAST OF RGN WL ALLOW ISOLD TO SCTD TSRA AND LOCAL +TSRA W GUSTS TO 40KT OVER AREA MAINLY W OF RIO GRANDE 24/00-24/08 W ISOLD -SHRA/-TSRA PERSISTING WEST OF A DMN-SVC LINE 24/08-24/12. SCTD TSRA AND ISOLD +TSRA XPCTD W OF RIO GRANDE LINE 24/18-25/00 WITH ISOLD -TSRA ELSEWHERE. 02 - MACBLAIN && .FIRE WEATHER... A MOIST MIDLEVEL FLOW BETWEEN UPPER LEVEL HIGH PRESSURE CENTERED EAST OF THE REGION AND AN UPPER TROUGH TO THE WEST WILL ALLOW DEEP MOISTURE INTO AREAS FROM THE RIO GRANDE WEST THROUGH TUESDAY. THIS WILL RESULT IN SCATTERED THUNDERSTORMS OVER THE WEST AND ISOLATED THUNDERSTORMS ELSEWHERE. RAINFALL MAY BE LOCALLY HEAVY OVER THE GILA REGION...BOOTHEEL... AND ADJACENT LOWLANDS WITH ISOLATED ONE TO TWO INCH AMOUNTS POSSIBLE. A PATTERN SHIFT WILL BEGIN WEDNESDAY AS THE UPPER HIGH SHIFTS WEST IN RESPONSE TO THE UPPER TROUGH MOVING EAST NORTH OF THE HIGH. STORMS SHOULD BE SOMEWHAT SUPPRESSED ON WEDNESDAY WITH THE HIGH OVERHEAD. HOWEVER...BY LATER THURSDAY THE HIGH WILL MOVE FAR WEST OF THE AREA. THIS WILL EXPOSE AREAS EAST OF THE RIO GRANDE TO UPPER LEVEL DISTURBANCES AND/OR BACKDOOR COLD FRONTS THAT MOVE SOUTHWEST ON THE EAST SIDE OF THE UPPER HIGH. THESE COULD BRING MORE SUBSTANTIAL RAINS TO THE EAST INTO THE WEEKEND. HUMIDITIES SHOULD REMAIN WELL ABOVE CRITICAL THRESHOLDS IN THE GILA REGION AND SOUTHERN SACRAMENTO MOUNTAINS THROUGH THE FORECAST PERIOD. WINDS SHOULD BE LIGHT TO OCCASIONALLY BREEZY EXCEPT NEAR THUNDERSTORM OUTFLOWS WHERE STRONGER WINDS CAN OCCUR. 02 - MACBLAIN && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 93 69 92 68 / 20 20 20 20 20 SIERRA BLANCA TX 67 94 66 92 67 / 10 10 10 10 10 LAS CRUCES 68 92 65 91 65 / 30 20 20 20 20 ALAMOGORDO 65 92 64 91 63 / 20 20 20 10 20 CLOUDCROFT 46 71 46 70 46 / 30 30 20 30 20 TRUTH OR CONSEQUENCES 65 90 63 90 62 / 40 30 30 30 20 SILVER CITY 55 83 56 84 55 / 50 50 40 40 20 DEMING 65 92 64 91 62 / 40 30 30 30 20 LORDSBURG 67 86 65 91 63 / 60 40 40 40 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/02
In the hours before
Special weather statement, Aug 23, 3:36 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 336 PM MDT SUN AUG 23 2009 NMZ022>025-030>032-TXZ055-056-240415- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 336 PM MDT SUN AUG 23 2009 ...SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND WITH LOCALLY HEAVY RAINFALL THIS AFTERNOON INTO TONIGHT... A VERY MOIST AND UNSTABLE PLUME OF SUBTROPICAL MOISTURE FROM THE INTERIOR OF MEXICO IS BEING CHANNELED NORTHWARD INTO THE BORDERLAND BETWEEN HIGH PRESSURE OVER WEST TEXAS AND A TROUGH OF LOW PRESSURE OVER THE SOUTHWEST UNITED STATES. NUMEROUS MINOR UPPER LEVEL DISTURBANCES IN THIS FLOW ARE TRIGGERING SCATTERED TO NUMEROUS THUNDERSTORM ACTIVITY ACROSS THE REGION. THIS ACTIVITY WILL PERSIST OVER MOST OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS INTO THE NIGHT AND AGAIN ON MONDAY. SOME SHOWER ACTIVITY WILL LINGER OVERNIGHT INTO THE EARLY MORNING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL WITH 1 TO 2 INCHES POSSIBLE IN AN HOUR OR LESS AND EVEN VERY ISOLATED HEAVIER AMOUNTS. STORM MOVEMENT WILL GENERALLY BE NORTH AT 5 TO 10 MILES PER HOUR. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE SMALL HAIL AND WIND GUSTS OF 45 TO 50 MPH. OCCASIONAL CLOUD TO GROUND LIGHTING WILL ALSO BE LIKELY. PERSONS SHOULD LISTEN TO NOAA WEATHER RADIO AND LOCAL TELEVISION AND RADIO STATIONS FOR FURTHER WEATHER UPDATES IN THE EVENT FLOOD ADVISORIES OR FLASH FLOOD WARNINGS ARE ISSUED.ARE ISSUED. REMEMBER NEVER WALK OR DRIVE ACROSS WATER COVERED AREAS BUT INSTEAD SEEK HIGHER GROUND OR ALTERNATE ROUTES OF TRAVEL. TURN AROUND...DONT DROWN AND WHEN THUNDER ROARS...GO INDOORS. 20 NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:12 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 22, 11:21 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.